Utah, 2023

Winter Storm and Winter Weather in Utah, January 16 to 18, 2023

January 16 to 18, 2023 · NWS GJT · 4 events in 4 counties and zones

The final shortwave trough associated with a prolonged atmospheric river event trekked across eastern Utah. Continued abundant moisture paired with favorable orographics resulted in moderate to heavy snow for the mountains as well as some valleys.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

The final shortwave trough associated with a prolonged atmospheric river event trekked across eastern Utah. Continued abundant moisture paired with favorable orographics resulted in moderate to heavy snow for the mountains as well as some valleys. Winds gusted to almost 50 mph at times in the mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 16, 9:29 AM MST, 1 hour 31 minutes earlier.

Area forecast discussion, Jan 16, 9:29 AM MST, 1 hour 31 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
929 AM MST Mon Jan 16 2023

.UPDATE...
Issued at 929 AM MST Mon Jan 16 2023

Updated to expire the Dense Fog Advisory for northwest Colorado.
Areas of light fog persist, but dense fog has dissipated and no
longer poses a threat to travel. Alternatively, extended the Dense
Fog Advisory through 11 AM MST for the eastern Uinta Basin as
areas of heavy fog persisted.

&&

.SHORT TERM...(Today through Wednesday night)
Issued at 300 AM MST Mon Jan 16 2023

The active pattern continues with another round of winter weather
on the way along with a new set of highlights. As expected, some
lingering snow continues across the CWA at this hour as residual
moisture is worked on by a very weak shortwave passing through.
The remaining advisories from the last system remain in effect but
do fall off at 5AM and don't see any reason to keep them going
after that. Also, some clearing over far NW CO/NE UT has allowed
dense fog to form in the Uinta Basin and around Rangely (big
shocker, I know) so a dense fog advisory remains in place through
midmorning.

The next system has already started infiltrating the area with
some high clouds moving in across the southern half of the
forecast area. This trend will continue, mainly down south to
start, as a strong piece of energy gets ejected from the parent
low well to our west. This shortwave will bring the next round of
snowfall to the San Juans and southern valleys. 1 to 2 feet of new
snow not out of the question for the San Juans and another 6 to
10 inches for the southern valleys when all is said and done. As
usual, temperatures and snow levels will play an important role on
where the snow/rain line sets up but the NBM and short range
guidance continue to suggest a quick switchover to all snow
shortly after precip starts. Looks like mid-afternoon when this
will occur but if not, a few hours later won't change the outcome
much. As this wave moves through, from south to north, remaining
mountainous terrain will start to see some accumulating snow as
well though not as much as the southern mountains so Winter
Weather Advisories should suffice for them. Like the last storm,
zone 18 (NW portion of the San Juans) remains in unfavorable
downsloping territory so forecast amounts might be a bit
overdone...will see.

Overnight, a bit of a lull in snowfall is expected as the
shortwave moves out of the area but by daybreak Tuesday, the
closed low and surface cold front will begin to move over the CWA
bringing another round of heavier snowfall. The low pressure will
provide plenty of lift as it moves through and with ample moisture
remaining across the CWA, snowfall rates should be impressive.
It's during this phase of the storm that the northern portions of
the CWA see more precip. Again, there will be lulls between the
shortwave and the low so be prepared for 6 to 12 hours of 'not
much going on'...especially for you folks up north. Like the last
storm, included zone 10 (Aspen, Vail Pass) for mainly the impacts
to the I-70 corridor heading up to Vail Pass. Also didn't start
that advisory until late morning Tuesday when it has the best
chance for accumulating snow.

By Wednesday morning, the low will have jumped to the Front Range
while colder air starts moving in as flow becomes north -
northwesterly. Snow will take a marked downturn but cold air aloft
will provide enough instability for showers to continue.

So, plenty of winter weather highlights in place and some are
quite prolonged. Can always cancel them early if warranted. Cloud
cover and precip will keep highs around or slightly below normal
though a quick break in the clouds and some sun could pop temps up
a few degrees.

.LONG TERM...(Thursday through Sunday)
Issued at 300 AM MST Mon Jan 16 2023

Thursday marks a transition from the pattern we've seen, marked by
Atmospheric Rivers and warm, moist southwest flow systems, to one
more characterized by drier, northwest flow systems as the area of
high pressure over the subtropical Pacific moves closer to the West
Coast and shifts the overall storm track. A transient ridge will
shift across eastern Utah and western Colorado Thursday as the next
shortwave drops south into the Great Basin. This ridge will give the
region a moment of quiet weather, but it will be a short lived one.
Thursday night into Friday, the shortwave cuts off as it approaches
the UT/AZ border. There is some discrepancy between models as to
where the center of this circulation will set up, but there is
general agreement that it will continue to sag south into northern
Arizona by Friday morning. The model solutions that take the center
of circulation closer to the Four Corners also brings some shower
activity into eastern Utah and far western Colorado through the
night. Solutions that keep the center of circulation further west
don't bring precipitation into the area until later in the overnight
period and focuses it mainly on southeast Utah and southwest
Colorado. With an amplified ridge building in over the West Coast,
this system becomes a bit moisture starved by the time it reaches
the Four Corners region. That, combined with this being a pretty
quick mover, really limits the accumulation potential, despite
the favorable upslope conditions for the San Juans.

Colder air will filter in behind this shortwave Friday and Saturday,
keeping temperatures at or below normal for mid January. By
Saturday, the West Coast ridge becomes elongated, with the axis
stretching from Northern California across into the Northern
Rockies. This ridge will build overhead through the day Saturday,
bringing a stretch of cooler but quiet weather. Ensemble and
cluster model guidance are in good agreement up to this point.
Disagreements begin to crop up from Saturday afternoon onward,
however. The next potential system moves into the Pacific
Northwest and is expected to drop south Saturday evening into
Sunday, but agreement is poor regarding the evolution of this
feature. It does appear, though, that by Monday unsettled
conditions will return to the West Slope.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 435 AM MST Mon Jan 16 2023

A few rain and snow showers persist into Monday in the wake of the
last system. Any showers will continue to be capable of reducing
ceilings and visibility to MVFR/IFR for a brief time. Outside of
showers, ILS breakpoints will continue to be met for many sites
through the period. As expected, fog and low ceilings have set up
at KVEL with visibilities of 1/4 mile being reported. By early
afternoon, the next round of winter weather begins rolling in
which will allow for deteriorating conditions once more with
widespread showers returning by 06Z tonight.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory from 2 PM this afternoon to 11 AM MST
     Wednesday for COZ003-013-017-018.

     Winter Weather Advisory from 5 PM this afternoon to 11 AM MST
     Wednesday for COZ009-012.

     Winter Weather Advisory from 11 AM Tuesday to 5 PM MST Wednesday
     for COZ010.

     Winter Storm Warning from 2 PM this afternoon to 11 AM MST
     Wednesday for COZ019.

     Winter Storm Warning from 5 PM this afternoon to 5 PM MST
     Tuesday for COZ021>023.

UT...Winter Weather Advisory from 2 PM this afternoon to 11 AM MST
     Wednesday for UTZ025.

     Dense Fog Advisory until 11 AM MST this morning for UTZ024.

     Winter Weather Advisory from 2 PM this afternoon to 5 AM MST
     Wednesday for UTZ028.

&&

UPDATE...NL
SHORT TERM...TGR
LONG TERM...BGB
AVIATION...TGJT
Hazardous weather outlook, Jan 16, 4:44 AM MST, 6 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
444 AM MST Mon Jan 16 2023

COZ001>014-017>023-UTZ022>025-027>029-171545-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
444 AM MST Mon Jan 16 2023

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Snow showers this morning will give way to more widespread
snowfall by this afternoon as the next system moves in. Heavy snow
is expected over the San Juans and southern valleys before
shifting northward overnight. Winter Weather Advisories and a
Winter Storm Warning have been issued to account for the snowfall.
A few lulls in activity are possible as the system moves through.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Snow continues Tuesday and finally lightens up Wednesday as the
parent low shifts to the Front Range. Ridging then builds in
bringing a return to some dry weather until Friday when another
system will drop down from the northwest giving us another chance
for some snow and rain.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.

In the hours before

Local storm report, Jan 16, 7:28 AM MST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
728 AM MST MON JAN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     SNOW             1 SW SNOWMASS VILLAGE   39.18N 106.95W
01/16/2023  M2.7 INCH        PITKIN             CO   PUBLIC

            SWE 0.12 INCHES.

&&

NL
Local storm report, Jan 16, 8:33 AM MST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
833 AM MST MON JAN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0813 AM     SNOW             15 W MONTROSE           38.46N 108.16W
01/16/2023  M4.5 INCH        MONTROSE           CO   TRAINED SPOTTER

            SWE 0.02 INCHES.

&&

NL
Local storm report, Jan 16, 9:01 AM MST, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
901 AM MST MON JAN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 AM     SNOW             9 ENE CEDAREDGE         38.94N 107.77W
01/16/2023  M1.8 INCH        DELTA              CO   TRAINED SPOTTER

            SWE 0.05 INCHES.

&&

NL
Local storm report, Jan 16, 9:02 AM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
902 AM MST MON JAN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     HEAVY SNOW       5 WNW PAGOSA SPRINGS    37.29N 107.10W
01/16/2023  M6.0 INCH        ARCHULETA          CO   TRAINED SPOTTER

&&

NL
Local storm report, Jan 16, 9:45 AM MST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
945 AM MST MON JAN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     SNOW             1 SSW DURANGO           37.27N 107.88W
01/16/2023  M3.3 INCH        LA PLATA           CO   PUBLIC

&&

NL
Local storm report, Jan 16, 10:46 AM MST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
1046 AM MST MON JAN 16 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     SNOW             1 WNW GYPSUM            39.65N 106.97W
01/16/2023  M1.5 INCH        EAGLE              CO   TRAINED SPOTTER

            SWE 0.09 INCHES.

&&

NL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter weather, 1 winter storm. Local standard time, as filed.

Winter Storm, La Sal & Abajo Mountains

When
January 16, 11:00 AM MST to January 18, 2:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SHAVE Project
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 1 to 2 feet of snow fell across the area. Winds gusted to almost 50 mph at times.

Winter Weather, Tavaputs Plateau

When
January 16, 1:00 PM MST to January 18, 2:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

An estimated 12 inches of snow fell at the East Willow Creek SNOTEL site.

Winter Weather, Eastern Uinta Mountains

When
January 16, 1:00 PM MST to January 18, 1:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 5 to 10 inches of snow fell across the area.

Winter Weather, Southeast Utah

When
January 16, 2:00 PM MST to January 18, 3:00 AM MST
Where
Southeast Utah forecast zone
Reported by
CoCoRaHS
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Over a foot of snow fell in the Blanding area with significant travel impacts reported along Highway 191.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2023Every state in 2023This day in weather historyWarnings in Utah, January 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1066464, 1066462, 1066465, 1066463.